Alert archive / Alabama / Flash Flood Warnings in 2015

Flash Flood Warning 22, NWS Birmingham, AL

December 25, 2015Chilton County, Shelby County, Talladega County, Alabama

NWS Birmingham, AL issued this flash flood warning at Dec 25, 2015, 7:21 AM CST for Chilton County, Shelby County, Talladega County, Alabama. It was in force for 3 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 25, 2015, 7:21 AM CST (13:21 UTC)
Expired
Dec 25, 2015, 10:15 AM CST
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

Counties Chilton County, AL, Shelby County, AL, Talladega County, AL

The radar

The Birmingham radar (KBMX), 48 km from the middle of the area, began a volume at 13:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 25, 7:23 AM CSTFLOODColumbiana, ALNUMEROUS FLOOD REPORTS IN SHELBY COUNTY, HWY 47, HWY 45, CR 47, HERITAGE ROAD, AND WEST COLLEGE ST. ROADS ARE COVERED WITH WATER AND DOUBLE WIDE TRAILERS ARE BEGINNING TO FLOAT.
Dec 25, 7:29 AM CSTFLASH FLOODTalladega, ALWATER COMPLETELY COVERING WEST RENFROE RD AT THE RENFROE ECONOMY MINI STORAGE ROAD IMPASSABLE
Dec 25, 7:30 AM CSTFLOODColumbiana, ALSIGNIFICANT FLOODING IN THE CITY OF COLUMBIANA WITH WATER ON HWY 28 AND WATER REACHINGTHE BRIDGE ON HWY 77
Dec 25, 8:15 AM CSTFLASH FLOOD4 Ese Columbiana, ALCR 77 AND HORTON ROAD HAVE BEEN CLOSED TO COLUMBIANA. SEVERAL PEOPLE HAVE BEEN TRAPPED IN THEIR HOUSES
Dec 25, 8:45 AM CSTFLASH FLOODColumbiana, ALLANDSLIDE DUE TO HEAVY RAINFALL AND FLASH FLOODING ON HWY 30. ROAD IS IMPASSABLE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 1.4 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2015-12-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 803 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2015-12-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 270 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
803 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
638 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
270 m²/s²
0-3 km storm-relative helicity
370 m²/s²
Significant tornado parameter
1.1
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

167 
WGUS54 KBMX 251321
FFWBMX
ALC021-117-121-251615-
/O.NEW.KBMX.FF.W.0022.151225T1321Z-151225T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
721 AM CST FRI DEC 25 2015

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL CHILTON COUNTY IN CENTRAL ALABAMA...
  SOUTHEASTERN SHELBY COUNTY IN CENTRAL ALABAMA...
  TALLADEGA COUNTY IN EAST CENTRAL ALABAMA...

* UNTIL 1015 AM CST
    
* AT 720 AM CST...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. 3 TO 4 INCHES OF RAIN HAVE
  FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  OXFORD...TALLADEGA...SYLACAUGA...CHILDERSBURG...COLUMBIANA...
  JEMISON...WILSONVILLE...TALLADEGA SPRINGS...LINCOLN...VINCENT...
  THORSBY...HARPERSVILLE...MUNFORD...WALDO...CHILTON COUNTY MOTOR
  SPORTS PARK...FAYETTEVILLE...TALLADEGA SUPERSPEEDWAY...LAY LAKE...
  ALPINE BAY RESORT AND LOGAN MARTIN DAM.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 65 NEAR MILE MARKER 219.
 INTERSTATE 20 BETWEEN MILE MARKERS 165 AND 179.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3358 8584 3310 8642 3309 8650 3302 8652
      3283 8675 3288 8688 3293 8688 3342 8638
      3340 8638 3346 8630 3351 8628 3349 8626
      3350 8623 3354 8619 3358 8622 3359 8618
      3367 8613 3364 8602 3359 8599

$$

08

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Dec 25, 5:54 AM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Dec 25, 5:54 AM CST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
554 AM CST FRI DEC 25 2015

.UPDATE...
FOR 12Z AVIATION.

&&

.DISCUSSION...

WE WILL REMAIN DEEP INTO THE WARM SECTOR FOR SEVERAL MORE
DAYS...WHICH MEANS SEVERAL MORE DAYS (AT LEAST) OF STORMY AND MILD
CONDITIONS ACROSS CENTRAL ALABAMA. THERE WILL OBVIOUSLY BE PLENTY
OF MOISTURE...INSTABILITY...AND LIFT AVAILABLE FOR THUNDERSTORMS
TODAY...ESPECIALLY IN THE NORTHERN HALF OF THE STATE. MODELS ARE
QUITE INSISTENT THAT AXIS OF HIGHEST THUNDERSTORM COVERAGE WILL
SHIFT NORTHWARD THIS MORNING. THAT WOULD BE GOOD NEWS FOR THE
WATER LOGGED SOUTHERN COUNTIES. LETS JUST HOPE THAT THAT HEAVY
RAIN BAND DOES CONTINUE TO MOVE NORTH...SO THE NORTHERN AREAS DON'T
END UP IN A SIMILAR SITUATION.

BIG UPPER LEVEL LOW IS STILL FORECAST TO DIG INTO THE WEST COAST
STATES AND FOUR CORNERS AREA TODAY AND TOMORROW...AND THEN ROLL
EASTWARD SUNDAY AND MONDAY. COMPLEX SURFACE PATTERN DEVELOPS IN
RESPONSE TO THE APPROACHING UPPER LEVEL TROUGH...WITH A VERY WOUND
UP SURFACE LOW MOVING FROM WEST TEXAS TO THE GREAT LAKES...
TRAILING A COLD FRONT THAT WILL PUSH THROUGH HERE ON MONDAY. THE
FRONTAL PASSAGE IS A BIT FASTER THAN PREVIOUS MODEL RUNS...AND THE
ENDING OF THE PRECIPITATION ASSOCIATED WITH IT MAY COME EARLIER AS
WELL. WILL LOOK FOR SOME RUN TO RUN CONSISTENCY BEFORE TOTALLY
BUYING INTO A RAIN FREE MONDAY NIGHT/TUESDAY SCENARIO.

LOOKS LIKE WE MAY NOT GET INTO A SUBSTANTIALLY COLDER AIR MASS
UNTIL LATE NEXT WEEK...WHEN THE UPPER LEVEL PATTERN FINALLY
TRANSITIONS TO WESTERN RIDGE...EASTERN TROUGH CONFIGURATION.

/61/

&&

.AVIATION...
12Z TAF DISCUSSION.

SWATH OF SHOWERS AND THUNDERSTORMS IS FINALLY MOVING TO THE NORTH.
THUS...WILL SHIFT OUR TSRA MENTION TO NOT INCLUDE MGM/TOI BUT
STILL AT TIMES IN THE NORTH. A FEW OF THE STORMS IN THE LATE
MORNING TOWARD EARLY AFTERNOON THAT MAY BE PRESENT HAVE THE
POTENTIAL TO BE STRONG. WILL FORGO MENTIONING THIS LOWER
PROBABILITY THREAT JUST YET. LOWER CIGS/VSBYS WILL ACCOMPANY
STORMS. AS FOR MGM/TOI SOME MVFR CIGS THIS AM. HOWEVER...ALL COULD
SEE SOME IFR AT TIMES THIS AM. CIGS COULD LIFT SOME ACROSS THE
SOUTH BY AFTERNOON IN THE ABSENCE OF SHOWER ACTIVITY. TONIGHT
WITH A LARGE AMOUNT OF LINGERING MOISTURE...FOG IS LIKELY ACROSS
THE SOUTH TAFS AT MGM/TOI. SHOWER ACTIVITY MAY STILL BE PRESENT TO
THE NORTH TO RESTRICT MORE WIDESPREAD DENSE FOG.

08

&&

.FIRE WEATHER...

THE UNUSUALLY WARM AND WET WEATHER PATTERN WILL CONTINUE ACROSS
CENTRAL ALABAMA THROUGH THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     74  65  74  63  73 / 100  60  30  20  30
ANNISTON    75  66  75  64  74 / 100  40  20  20  30
BIRMINGHAM  75  69  76  65  75 / 100  50  30  30  30
TUSCALOOSA  76  68  77  67  76 /  80  50  30  30  30
CALERA      76  67  76  65  75 / 100  40  20  20  20
AUBURN      76  64  75  64  74 /  20  20  20  10  20
MONTGOMERY  79  65  79  63  78 /  20  20  20  20  20
TROY        79  66  79  63  77 /  20  20  10  10  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR THE FOLLOWING
COUNTIES: BIBB...BLOUNT...CALHOUN...CHAMBERS...CHEROKEE...
CHILTON...CLAY...CLEBURNE...COOSA...ETOWAH...FAYETTE...
JEFFERSON...LAMAR...MARION...PICKENS...RANDOLPH...SHELBY...ST.
CLAIR...TALLADEGA...TALLAPOOSA...TUSCALOOSA...WALKER...WINSTON.

&&

61/08
Hazardous weather outlook, Dec 25, 4:44 AM CST, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
444 AM CST FRI DEC 25 2015

ALZ011>015-017>050-261345-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
444 AM CST FRI DEC 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THROUGH THE OVERNIGHT.

AS A SURFACE BOUNDARY SHIFTS SLOWLY NORTHWARD THIS MORNING...THE
OVERALL FLASH FLOODING THREAT WILL SHIFT NORTH AS WELL TO
GENERALLY ALONG AND NORTH OF A ALICEVILLE TO CLANTON TO LAFAYETTE
LINE. TO THE SOUTH OF HERE...HEAVY RAINS THAT HAVE OCCURRED WILL
KEEP THE AREAL FLOODING THREAT AROUND FOR AT LEAST THIS MORNING
ALONG WITH A RIVER FLOODING THREAT ALONG THE TALLAPOOSA AND
ALABAMA RIVER BASINS.

A SECONDARY THREAT WILL BE THAT OF A LIMITED SEVERE WEATHER
THREAT GENERALLY ALONG AND NORTH OF INTERSTATE 59 FROM EARLY
MORNING AND LASTING THROUGH AROUND 6 PM WITH STORMS ALONG AND
AHEAD OF A FRONT. THE MAIN THREAT WILL BE STRAIGHT LINE WINDS WITH
A LESSER HAIL THREAT. THE TORNADO THREAT IS LOW BUT NOT ZERO.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

RIVER FLOODING WILL REMAIN POSSIBLE THROUGH EARLY SUNDAY ALONG
PORTIONS OF THE ALABAMA AND TALLAPOOSA RIVER BASINS DUE TO RECENT
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NECESSARY AT TIMES TODAY.

08

In the hours before

Local storm report, Dec 25, 3:15 AM CST, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
315 AM CST FRI DEC 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 AM     FLASH FLOOD      4 SSE SANTUCK           32.58N 86.09W
12/25/2015                   ELMORE             AL   PUBLIC

            OVER 6 INCHES OF FLOWING WATER ON THE ROAD AT TALLASSEE
            HIGHWAY AND HAYNES ROAD.

&&

08

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 24, 8:03 PM CSTSpecial Weather StatementBMXSumter27 min
Dec 24, 8:31 PM CSTSpecial Weather StatementBMXGreene, Sumter29 min
Dec 24, 9:57 PM CSTFlash Flood WarningBMXAutauga, Elmore, Lowndes, Montgomery3 hr
Dec 25, 12:56 AM CSTAreal Flood WarningBMXBarbour, Bullock, Macon, Pike, Russell12 hr
Dec 25, 1:08 AM CSTFlash Flood WarningBMXChambers, Chilton, Coosa, Elmore, Lee, Tallapoosa6 hr
Dec 25, 1:15 AM CSTFlash Flood WarningBMXAutauga, Dallas, Lowndes, Montgomery6 hr
Dec 25, 4:24 AM CSTFlash Flood WatchBMXBibb, Blount, Calhoun, Chambers, Cherokee, Chilton and 17 more17 hr
Dec 25, 7:14 AM CSTAreal Flood WarningBMXChambers, Elmore, Lee, Montgomery, Tallapoosa2 hr
Dec 25, 7:40 AM CSTSpecial Weather StatementBMXMarion50 min
Dec 25, 7:48 AM CSTSevere Thunderstorm WarningBMXLamar, Marion, Winston42 min
Dec 25, 8:35 AM CSTSpecial Weather StatementBMXWinston40 min
Dec 25, 9:17 AM CSTAreal Flood AdvisoryBMXLamar, Marion, Winston3 hr
Dec 25, 9:40 AM CSTAreal Flood AdvisoryBMXWinston3 hr
Dec 25, 9:42 AM CSTRiver Flood WarningBMXAutauga, Dallas, Elmore, Lowndes, Montgomery11 days
Dec 25, 9:42 AM CSTRiver Flood WarningBMXAutauga, Dallas, Lowndes8 days
Dec 25, 9:42 AM CSTRiver Flood WarningBMXDallas9 days
Dec 25, 10:30 AM CSTFlash Flood Warning EmergencyBMXMarion, Winston9 hr
Dec 25, 11:51 AM CSTAreal Flood AdvisoryBMXBlount3 hr
Dec 25, 12:36 PM CSTFlash Flood WarningBMXBlount3 hr
Dec 25, 12:43 PM CSTAreal Flood AdvisoryBMXFayette, Lamar, Marion, Walker3 hr
Dec 25, 2:28 PM CSTSpecial Weather StatementBMXCherokee, Etowah32 min
Dec 25, 2:50 PM CSTFlash Flood WarningBMXFayette, Lamar, Walker5 hr
Dec 25, 3:04 PM CSTAreal Flood AdvisoryBMXBlount, Cherokee, Etowah, Jefferson, St. Clair, Walker3 hr
Dec 25, 3:13 PM CSTSpecial Weather StatementBMXFayette47 min
Dec 25, 3:31 PM CSTSpecial Weather StatementBMXPerry44 min
Dec 25, 3:35 PM CSTTornado WarningBMXTuscaloosa25 min
Dec 25, 3:49 PM CSTFlash Flood WarningBMXBlount8 hr
Dec 25, 4:24 PM CSTTornado WarningBMXJefferson36 min
Dec 25, 4:28 PM CSTFlash Flood WarningBMXBlount, Jefferson, St. Clair, Walker3 hr
Dec 25, 4:55 PM CSTTornado WarningBMXJefferson50 min
Dec 25, 5:25 PM CSTTornado WarningBMXBibb, Chilton21 min
Dec 25, 5:44 PM CSTFlash Flood WarningBMXFayette, Jefferson, Tuscaloosa, Walker3 hr

Nearby

Flash Flood Warnings in Alabama, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.